Very little objective laboratory data are available describing the physiologic effects of stun guns or electromuscular incapacitation devices (EIDs). Unfortunately, there have been several hundred in-custody deaths, which have been temporally associated with the deployment of these devices. Most of the deaths have been attributed to specific cardiac and metabolic effects. We hypothesized that prolonged EID exposure in a model animal system would induce clinically significant metabolic acidosis and cardiovascular disturbances.
Using an Institutional Animal Care and Use Committee-approved protocol, 11 standard pigs (6 experimentals and 5 sham controls) were anesthetized with ketamine and xylazine. The experimentals were exposed to two 40-second discharges from an EID (TASER X26, TASER Intl., Scottsdale, AZ) across the torso. Electrocardiograms, blood pressure, troponin I, blood gases, and electrolyte levels were obtained pre-exposure and at 5, 15, 30, and 60 minutes and 24, 48, and 72 hours postdischarge. p values <0.05 were considered significant.
Two deaths were observed immediately after TASER exposure from acute onset ventricular fibrillation (VF). In surviving animals, heart rate was significantly increased and significant hypotension was noted. Acid-base status was dramatically affected by the TASER discharge at the 5-minute time point and throughout the 60-minute monitoring period. Five minutes postdischarge, central venous blood pH (6.86 ± 0.07) decreased from baseline (7.45 ± 0.02; p = 0.0004). Pco2 (94.5 mm Hg ± 14.8 mm Hg) was significantly increased from baseline (45.3 mm Hg ± 2.6 mm Hg) and bicarbonate levels significantly decreased (15.7 mmol/L ± 1.04 mmol/L) from baseline (30.4 mmol/L ± 0.7 mmol/L). A large, significant increase in lactate occurred postdischarge (22.1 mmol/L ± 1.5 mmol/L) from baseline (1.5 mmol/L ± 0.3 mmol/L). All values returned to normal by 24 hours postdischarge in surviving animals. A minor, nonsignificant increase in troponin I was seen at 24 hours postdischarge (0.052 ng/mL ± 0.030 ng/mL, mean ± SEM).
Immediately after the discharge, two deaths occurred because of ventricular fibrillation. In this model of prolonged EID exposure, clinically significant acid-base and cardiovascular disturbances were clearly seen. The severe metabolic and respiratory acidosis seen here suggests the involvement of a primary cardiovascular mechanism.
Supplemental Digital Content is Available in the Text.
From the Department of Trauma (A.J.D., D.J.V., R.J.W., K.K.N., J.W., F.B., D.E.W., K.T.J., R.R.R.), Stroger Hospital of Cook County; and Department of General Surgery (A.J.D., D.J.V., R.J.W., K.K.N., F.B., D.E.W., K.T.J., R.R.R.), Rush University Medical Center, Chicago, Illinois.
Submitted for publication December 9, 2006.
Accepted for publication April 4, 2007.
*This article has an accompanying video clip available as ArticlePlus material at www.jtrauma.com.
Supported solely by departmental research funds derived from the Cook County Trauma Unit.
Presented at the 20th Annual Meeting of the Eastern Association for the Surgery of Trauma, January 16–20, 2007, Fort Meyers, Florida.
Address for reprints: Robert J. Walter, PhD, Department of Trauma, Rm 1300, Stroger Hospital of Cook County, 1900 West Polk St., Chicago, IL 60612; email: firstname.lastname@example.org.